Wisconsin, 2010

Cold in Wisconsin, January 1 to 6, 2010

January 1 to 6, 2010 · NWS ARX · 13 events in 13 counties and zones

A cold spell hit the region to start the New Year with temperatures below zero (F) for several days and extremely low wind chills at times. It was the coldest first few days of a January since 1979 and one of the coldest starts to the new year in history with average temperatures just above zero.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold spell hit the region to start the New Year with temperatures below zero (F) for several days and extremely low wind chills at times. It was the coldest first few days of a January since 1979 and one of the coldest starts to the new year in history with average temperatures just above zero. Wind chills were well below -30 on January 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 31, 3:02 PM CST, 8 hours 58 minutes earlier.

Area forecast discussion, Dec 31, 3:02 PM CST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CST THU DEC 31 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY

AT 3 PM...A POLAR COLD FRONT...THAT BROUGHT THE SNOW TO THE AREA
ON WEDNESDAY AND WEDNESDAY NIGHT...EXTENDED FROM BAD AXE MICHIGAN
/LOWER MICHIGAN THUMB AREA/ TO LUFKIN TEXAS. FURTHER TO THE
NORTHWEST AN ARCTIC COLD FRONT WAS POISED TO MOVE SOUTHEAST INTO
THE LOWER 48.

THE 31.12Z MODELS ARE IN VERY GOOD AGREEMENT THAT THE ARCTIC COLD
FRONT WILL MOVE SOUTHEAST THROUGH THE FORECAST AREA ON FRIDAY
MORNING. AFTER A BAND OF INITIAL CLOUDS MOVE THROUGH THE REGION
LATE THIS AFTERNOON AND EARLY EVENING...THE CLOUDS ASSOCIATED WITH
ARCTIC COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION AFTER
MIDNIGHT TONIGHT AND THEN MOVE OUT OF THE AREA DURING THE
AFTERNOON HOURS OF NEW YEARS DAY.

THE COMBINATION OF MINIMUM TEMPERATURES RANGING FROM 0 TO 6 BELOW
AND WIND SPEEDS RANGING FROM 10 TO 20 MPH ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA WILL LIKELY RESULT IN THE WIND CHILLS
DROPPING INTO THE 20 TO 25 BELOW RANGE FROM AFTER MIDNIGHT TONIGHT
THROUGH 9 AM FRIDAY. DUE TO THIS...A WIND CHILL ADVISORY HAS BEEN
ISSUED FOR THIS TIME PERIOD FOR THESE AREAS.

BEYOND THIS TIME PERIOD...IT LOOKS LIKE WE WILL BE LOCATED BETWEEN
THE LAKE EFFECT SNOW AND CLOUDS TO OUR EAST AND NORTHEAST...AND A
STRONG BAROCLINIC ZONE TO OUR WEST AND SOUTHWEST. AS A RESULT...WE
SHOULD REMAIN MOSTLY CLEAR TO PARTLY CLOUDY FROM FRIDAY NIGHT
THROUGH SATURDAY.

ON FRIDAY NIGHT...THE ENTIRE FORECAST AREA WILL SEE WEAK TO MODERATE
COLD AIR ADVECTION. THIS WILL ALLOW THE TEMPERATURES TO FALL INTO
THE 5 TO 15 BELOW RANGE. IN ADDITION...THERE WILL BE WINDS SPEED
IN THE 10 TO 15 MPH RANGE. THIS WILL LIKELY RESULT IN WIND CHILL
VALUES FALLING INTO THE 20 TO 35 BELOW RANGE. WITH WITH BEING A
THIRD PERIOD AND AN ADVISORY ALREADY IN PLACE FOR TONIGHT...WE
WILL JUST MENTION THESE POTENTIALLY DANGEROUS WIND CHILL VALUES IN
OUR HAZARDOUS WEATHER OUTLOOK.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY

ON SATURDAY NIGHT...MINIMUM TEMPERATURES WILL LIKELY RANGE FROM
10 TO 20 BELOW. WITH TEMPERATURES THIS COLD...IT DOES NOT TAKE
MUCH WIND FOR THE WIND CHILL VALUES TO FALL INTO THE WIND CHILL
ADVISORY RANGE OF 20 TO 34 BELOW. HOWEVER THE MAIN QUESTION FOR
THIS TIME PERIOD IS WHETHER WE WILL ALSO BE ABLE TO MEET THE WIND
CRITERIA OF 4 MPH OR GREATER. AT THIS TIME...THIS LOOKS
QUESTIONABLE...BUT WE HAVE PLENTY OF TIME TO CONTINUE TO EVALUATE
THIS PERIOD. IN ADDITION...WITH THE POTENTIAL OF OTHER WIND CHILL
ADVISORIES BEING ISSUED FOR BOTH TONIGHT AND FRIDAY NIGHT...WE
WOULD LIKELY NOT ISSUE AN ADVISORY FOR THIS TIME PERIOD ANYTIME
SOONER THAN SATURDAY.

BEYOND THIS TIME PERIOD...A LARGE AREA OF STRONG TROPICAL FORCING
CONTINUES TO RESIDE ACROSS THE INDIAN OCEAN BETWEEN 60 AND 100 EAST
LONGITUDE. THIS IS ASSOCIATED WITH A MADDEN JULIAN OSCILLATION.
MEANWHILE A MUCH SMALLER AREA OF TROPICAL FORCING CONTINUES TO
RESIDE NEAR THE INTERNATIONAL DATELINE. THIS IS ASSOCIATED WITH
THE EL NINO. WHILE THIS FORCING IS SMALLER IN AREAL EXTENT...IT IS
HELPING TO ENHANCE THE SUBTROPICAL JET. THE COMBINATION OF THESE
TWO AREAS OF TROPICAL FORCING KEEPS THE GLOBAL WIND OSCILLATION IN
PHASE 8 AND KEEPS A POSITIVE PACIFIC-NORTH AMERICAN TELECONNECTION
ACROSS MUCH OF NORTH AMERICA /WESTERN RIDGE AND EASTERN TROUGH/.
IN ADDITION...THE GFS ENSEMBLES CONTINUE TO SHOW THAT ARCTIC
OSCILLATION WILL REMAIN IN ITS NEGATIVE PHASE...THUS KEEPING OUR
AREA COLDER-THAN-NORMAL. FINALLY...THE LAST 5 RUNS OF THE GFS
DETERMINISTIC MODEL CONTINUE TO SHOW GOOD STRATOSPHERIC WARMING
CENTERED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FROM WEDNESDAY
THROUGH THURSDAY. THIS IS USUALLY A SIGN OF A STRONG ARCTIC
INTRUSION. THE 31.00Z ECMWF ALSO SHOWED THIS...BUT THE 31.12Z
ECMWF HAS SHIFTED THIS A BIT FURTHER WEST. REGARDLESS IT CONTINUES
TO LOOK LIKE WE WILL CONTINUE TO SEE BELOW-NORMAL TEMPERATURES
RIGHT THROUGH THURSDAY.

&&

.AVIATION...TONIGHT THROUGH FRIDAY

WEAK SHORTWAVE WILL DROP SOUTHEAST IN NORTHWEST FLOW TOWARD THE AREA
TONIGHT/EARLY FRIDAY MORNING. CLOUD FORECAST IS THE MAIN CHALLENGE
WITH THIS WAVE. CURRENTLY SATELLITE SHOWING UPSTREAM CEILINGS IN THE
5K-10K FOOT RANGE. WITH QUITE A FEW HIGHER CIRRUS CLOUDS OVER THIS.
THUS HAVE GONE WITH PRIMARILY A 5K-6K FOOT BROKEN DECK THROUGH FROM
AROUND 00Z-18Z FRIDAY. WINDS WILL CONTINUE OUT OF THE NORTHWEST AT
10 TO 15 KNOTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
     MNZ086-MNZ087-MNZ094-MNZ095.

IA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
     IAZ008-IAZ009-IAZ010-IAZ018-IAZ019-IAZ029.

&&

SHORT/LONG TERM...BOYNE
AVIATION...RABERDING
Hazardous weather outlook, Dec 31, 3:24 PM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CST THU DEC 31 2009

IAZ008>010-018-019-029-MNZ086-087-094-095-011200-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
324 PM CST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

WIND CHILL ADVISORY IS IN EFFECT AFTER MIDNIGHT TONIGHT.

ARCTIC AIR OVERSPREADING THE AREA COMBINED WITH NORTHWEST WINDS
IN THE 10 TO 15 MPH RANGE WILL PRODUCE WIND CHILL VALUES FROM 20 TO
25 BELOW ZERO AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH WEDNESDAY

WIND CHILL ADVISORY REMAINS IN EFFECT THROUGH 9 AM NEW YEARS DAY.

WIND CHILL VALUES WILL REMAIN IN THE 20 TO 25 BELOW ZERO RANGE
THROUGH MID MORNING NEW YEARS DAY.

WITH THE ARCTIC AIRMASS REMAINING ENTRENCHED OVER THE AREA THROUGH
THE WEEKEND...WIND CHILL VALUES WILL LIKELY RANGE 20 TO 35 BELOW FROM
FRIDAY NIGHT INTO SATURDAY MORNING...AND FROM SATURDAY NIGHT INTO
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
011200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
324 PM CST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ARCTIC AIR OVERSPREADING THE AREA COMBINED WITH NORTHWEST WINDS
IN THE 10 TO 15 MPH RANGE WILL PRODUCE WIND CHILL VALUES IN THE TEENS
TO LOWER 20S BELOW ZERO AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH WEDNESDAY

WIND CHILL VALUES WILL REMAIN IN THE TEENS TO LOWER 20S BELOW ZERO
THROUGH MID MORNING NEW YEARS DAY.

WITH THE ARCTIC AIRMASS REMAINING ENTRENCHED OVER THE AREA THROUGH
THE WEEKEND...WIND CHILL VALUES WILL LIKELY RANGE 20 TO 35 BELOW FROM
FRIDAY NIGHT INTO SATURDAY MORNING...AND FROM SATURDAY NIGHT INTO
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Adams

When
January 1, 12:00 AM CST to January 6, 3:35 PM CST
Where
Adams forecast zone
Reported by
Mesonet
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Cold/Wind Chill, Buffalo

When
January 1, 12:00 AM CST to January 6, 3:45 PM CST
Where
Buffalo forecast zone
Reported by
Mesonet
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clark

When
January 1, 12:00 AM CST to January 6, 3:20 PM CST
Where
Clark forecast zone
Reported by
Mesonet
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

A wind chill of -30 was reached around Neillsville during the morning of January 2nd.

Cold/Wind Chill, Crawford

When
January 1, 12:00 AM CST to January 6, 3:00 PM CST
Where
Crawford forecast zone
Reported by
Mesonet
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

A wind chill of -29 was hit near the Mount Sterling area on January 2nd. Lows of -17 were recorded at the Prairie du Chien airport on January 3rd and -16 on the 4th of January.

Cold/Wind Chill, Grant

When
January 1, 12:00 AM CST to January 6, 3:30 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Wind chill values hit -20 near Dickeyville on January 2nd and a low temperature of -17 was recorded near Lancaster on January 3rd.

Cold/Wind Chill, Jackson

When
January 1, 12:00 AM CST to January 6, 3:20 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

A wind chill value of -29 was reached at Black River Falls on January 2nd.

Cold/Wind Chill, Juneau

When
January 1, 12:00 AM CST to January 6, 3:35 PM CST
Where
Juneau forecast zone
Reported by
Mesonet
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Wind chill values dropped to -29 at Volk Field on the morning of January 2nd.

Cold/Wind Chill, La Crosse

When
January 1, 12:00 AM CST to January 6, 3:20 PM CST
Where
La Crosse forecast zone
Reported by
Mesonet
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Wind chill values hit -28 at the La Crosse National Weather Service office on January 2nd. It was the tenth coldest start to a new year in La Crosse with average temperatures running just above zero.

Cold/Wind Chill, Monroe

When
January 1, 12:00 AM CST to January 6, 3:30 PM CST
Where
Monroe forecast zone
Reported by
Mesonet
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Wind chill values were down around -23 on January 2nd around Tomah while lows hit -20 in Sparta on January 3rd.

Cold/Wind Chill, Richland

When
January 1, 12:00 AM CST to January 6, 3:29 PM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Wind chill values dropped to -28 near Cazenovia on January 2nd. Low temperatures around Richland Center hit -17 on January 3rd and -18 on January 4th.

Cold/Wind Chill, Taylor

When
January 1, 12:00 AM CST to January 6, 3:45 PM CST
Where
Taylor forecast zone
Reported by
AWOS
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

A wind chill of -27 was reached during the morning of January 2nd.

Cold/Wind Chill, Trempealeau

When
January 1, 12:00 AM CST to January 6, 3:10 PM CST
Where
Trempealeau forecast zone
Reported by
Mesonet
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Ridges around Arcadia had wind chill values of -26 on January 2nd.

Cold/Wind Chill, Vernon

When
January 1, 12:00 AM CST to January 6, 3:20 PM CST
Where
Vernon forecast zone
Reported by
Mesonet
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205958, 205959, 205961, 205962, 205963, 205964, 205965, 205966, 205967, 205968, 205969, 205970, 205971.